PDA

View Full Version : medication issue



oldbikah
05-18-2005, 05:17 PM
Has anyone had any issues with a beta blocker such as Atenolol, meant to control high blood pressure? Last week I was on a mountain bike ride, smooth trail, but with constant rising grade. I was working pretty hard, began to be dizzy, nauseous, major headache. I stopped and nearly collapsed. ( I had had plenty of water and food) Luckily I was with a friend (I often ride alone) who convinced me after a half hour of not feeling any better, that she should ride out and call the medics. To make a long story short, I ended up in the hosp emerg room, and the attending doc felt it was the extra effort hitting up against the meds. My regular doc, whom I saw the next day, didn't agree but had no better explanation than I may have had a mild infection due to a tiny increase in white cell count (not confirmed in a 2d test).

DeniseGoldberg
05-22-2005, 09:15 AM
I haven't had any personal experience with this drug (or others of its type), but I looked it up on WebMD (http://www.webmd.com), and found this in the drug information provided by First DataBank:


"SIDE EFFECTS: You may experience dizziness, lightheadedness, drowsiness, tiredness, nausea, diarrhea, unusual dreams, leg pain, or vision problems as your body adjusts to the medication. If any of these effects persist or worsen, notify your doctor or pharmacist promptly."

You can find the full drug description for Atenolol here (http://my.webmd.com/drugs/mono-5353-ATENOLOL+-+ORAL.aspx?title=ATENOLOL+-+ORAL) - although I'd bet you already have this since this type of information seems to be attached to all prescription drugs these days (or at least it is for my prescriptions).

Did you just start taking Atenolol? Or have you been using it for a while? It's got to be frustrating to get such opposite answers from two different docs. I hesitate to suggest introducing a possible third opinion, but have you asked your pharmacist? I've found pharmacists to be a pretty good source of information for things like this.

--- Denise

oldbikah
05-22-2005, 10:58 AM
Thanks, Denise. I agree; I have often learned things from pharmacists that docs SHOULD have told me. To answer your question, I have been taking that med for about 6 months, but had not put out enough physical effort to have that reaction before. I ski all winter (3-5 times a week as I live at a ski area) but that is pretty low on the scale of physical effort.
I just did a couple of 10-15 mile bikes rides in the last couple of days, and made sure to rest before I needed to, etc. No repeat incidents. I see my regular doc later this week, but don't expect any revelations. My attitude at this point is to assume the medication MAY be a problem and to watch carefully for a repeat incident. Beta-blockers are pretty common meds, so I am asking around.

mtbdarby
06-30-2005, 08:54 AM
Oldbikah,
I take 25 mg Atenolol. I just had problems last week, after stepping down from 50mg. I got chest pains going up a grassy hill and had to get off and walk. My heart rate sped up to over 160.

I talked to my dr and he's not concerned, but since then I've felt "heaviness" in my chest, but on either side. And I had a very low hr for me for the last couple of day in the 60's. Why do you take it? The beta blockers are helping to "protect" your heart. Are you taking anything else it might be reacting with? Are you taking it at the same time every day? Depending on dosage, maybe it should be split during the day to keep the levels consistant (something dr. don't seem to tell people). And when you decrease doses, it needs to be stepped down not stopped. If you want to email me at all send me a message.